Sneezing, sore throat, a stuffy nose, coughing -- everyone knows the symptoms of the common cold. It is probably the most common illness. Every year, adults get about 2-3 colds, and children get even more.
What can you do for your cold or cough symptoms? Besides drinking lots of fluids and getting plenty of rest, you may decide to take medicines. There are lots of different cold and cough medicines, and they do different things.
- Nasal decongestants - unclog a stuffy nose
- Cough suppressants - quiet a cough
- Expectorants - loosen mucus so you can cough it up
- Antihistamines - stop runny noses and sneezing
- Pain relievers - ease fever, headaches, and minor aches and pains
Before taking these medicines, read the labels carefully. Many cold and cough medicines contain the same active ingredients. For example, taking too much of certain pain relievers can lead to serious injury. Do not give cold or cough medicines to children under four, and don't give aspirin to children. Finally, antibiotics won't help a cold.
Centers for Disease Control and Prevention
- Antihistamines, Decongestants, and Cold Remedies (American Academy of Otolaryngology--Head and Neck Surgery)
- Cold Remedies: What Works, What Doesn't, What Can't Hurt (Mayo Foundation for Medical Education and Research) Also in Spanish
- Cough Medicine: Understanding Your OTC Options (American Academy of Family Physicians) Also in Spanish
- Decongestants: OTC Relief for Congestion (American Academy of Family Physicians) Also in Spanish
- What Really Works to Fight a Stubborn Cough? (11/08/2017, HealthDay)
Treatments and Therapies
- Time To Talk About Natural Products for the Flu and Colds: What Does the Science Say? (National Center for Complementary and Integrative Health)
- Cough and Cold Medicine Abuse (National Institute on Drug Abuse)
- Don't Double Up on Acetaminophen (Food and Drug Administration) Also in Spanish
- High Blood Pressure and Cold Remedies: Which Are Safe? (Mayo Foundation for Medical Education and Research) Also in Spanish